Alert archive / Minnesota / Special Weather Statements in 2018

Special Weather Statement, NWS Twin Cities, MN

June 6, 20185 counties in Minnesota

NWS Twin Cities, MN issued this special weather statement at Jun 6, 2018, 5:02 AM CDT for 5 counties in Minnesota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 6, 2018, 5:02 AM CDT (10:02 UTC)
Expired
Jun 6, 2018, 5:45 AM CDT
In force
43 min
Issued by
NWS Twin Cities, MN

Counties Dakota County, MN, Hennepin County, MN, Ramsey County, MN, Scott County, MN, Washington County, MN

The radar

The Minneapolis radar (KMPX), 27 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 10.0 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2018-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2018-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1959 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

098 
WWUS83 KMPX 061002
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
502 AM CDT WED JUN 6 2018

MNZ060>063-068>070-061045-
Anoka-Washington-Dakota-Hennepin-Carver-Ramsey-Scott-
502 AM CDT WED JUN 6 2018

...A LINE OF STRONG THUNDERSTORMS WITH GUSTY WINDS WILL IMPACT THE 
TWIN CITIES METRO AREA THIS MORNING...

At 501 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Coon Rapids to Chanhassen to near
Henderson. Movement was east at 65 mph.

Winds in excess of 45 mph are possible with these storms.

Locations impacted include...
Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Eagan,
Woodbury, Maple Grove, Coon Rapids, Eden Prairie, Burnsville and
Blaine.

LAT...LON 4455 9391 4464 9377 4468 9377 4468 9388
      4489 9374 4521 9364 4530 9275 4509 9277
      4507 9280 4504 9278 4475 9281 4471 9273
      4463 9273 4463 9279 4456 9279
TIME...MOT...LOC 1001Z 263DEG 55KT 4517 9331 4487 9354 4458 9385 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jun 6, 4:51 AM CDT, 11 minutes earlier.

Area forecast discussion, Jun 6, 4:51 AM CDT, 11 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
451 AM CDT Wed Jun 6 2018

.SHORT TERM...(Today and tonight)
Issued at 447 AM CDT Wed Jun 6 2018

Early this morning, MCS with leading line of thunderstorms was
racing eastward at about 60 MPH.  Downstream instability is lower as
is the overall effective shear, but the organized line of storms
have demonstrated good cold pool balance particularly across central
MN.  This line of storms will continue to produce northwesterly
winds in the 35-45 MPH range across a wide area early this morning
despite running into a less favorable environment.  There could be
sporadic winds in excess of 60MPH through about 6AM this morning.
The storms will end rather quickly with the speed of this system.

By mid morning, the precipitation should be coming to an end across
western MN, which will spread east through mid day.  Considerable
cloud cover left over from the MCS will take much of the day to
clear out and with outflow boundary that moved through early this
morning, afternoon thunderstorm potential will remain very limited
this far north as has been the thinking the last couple of days.
The front will most likely be shunted south into Iowa, leaving the
airmass along and south of the front to become very unstable by this
afternoon. CAMs generally agree the front will shift south of the
MN/Iowa border and convective initiation will take place there.

Tonight will be a quiet night with all of the thunderstorm acitivity
well south of the area.  Winds will become light tonight under
partly cloudy skies.

.LONG TERM...(Thursday through Tuesday)
Issued at 447 AM CDT Wed Jun 6 2018

Main issues in the long term will be placement of a wavy boundary
Thursday through Saturday, which will determine precipitation
potential these days.  Then off to Monday, when a stronger front
will be moving across the area and the potential for a more bona
fide severe risk exists.

Front that will move through here today will stall out over Iowa
tonight, then hang out over/near the MPX area through Saturday
night, when high pressure pushing down from Hudson Bay looks to push
the boundary south and west of the area. There continues to be
significant model disagreement with how quickly the precip returns,
with the GFS bringing precip back in as early as Thursday afternoon.
This looks unlikely with how far southwest the front looks to be,
with the ECMWF/MPAS/Canadian more Thursday night for bringing precip
back, which is the favored solution at this point. Right now, Friday
into Friday night is looking like the most favored time for seeing
storms. Severe storm threat will not be all that high, as once again
shear looks to be lacking as h5 heights will be building, sending
the better flow north. What we will have to watch is the heavy rain
threat given a slow moving/stationary boundary that will be forcing
the activity resulting in the threat for training and repeated
rounds of storms. As heights slowly build through the weekend, this
should slowly suppress precip chances, with a dry day eventually
resulting for Sunday.

Break from active weather will be short lived though as a strong wave
moving across southern Canada will drive a strong cold front across
the area Monday. We'll see an EML and a warm and humid airmass at
the surface surge north into the area. South of the Canadian low, a
jet streak is progged to cut across the Dakotas into western MN, so
we will actually see shear values around 50 kts. CWASP values from
the GFS/ECMWF are both up around 80%, so we'll have to keep a close
eye on trends for Monday in the coming days.

Behind this front, we get into a dry zonal flow, which will dry us
out and result in seasonable temperatures heading into the middle of
next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 944 PM CDT Tue Jun 5 2018

Convection is well underway in western South Dakota, and is
starting to get going in North Dakota. Would expect the HRRR and
HopWRF to get a reasonable handle on things with the 03Z and 06Z
runs, and output from earlier runs still looks fairly reasonable.
So, at this point kept close to the going forecasts, which bring
things across the CWA from around 07Z through 15Z or so. Once
things get closer the timing, ceilings, and visibilities should be
able to be pinned down a bit better, but overall trends looks
similar to previous expectations.

KMSP...Main uncertainty is with what the eventual ceilings and
visibilities will be, which will depend on exactly where the
strongest remaining portion of the MCSs track. Timing could also
differ from +/- 2 hours from current estimate.

/OUTLOOK FOR KMSP/
Thursday...VFR. East wind around 5 kt.
Thursday night...MVFR possible with a chance of showers and
thunderstorms. Southeast wind 5 to 15 kt.
Friday...VFR. Southeast wind 5 to 10 kt.
Friday night...MVFR possible late with a chance of showers and
thunderstorms. Southeast wind around 10 kt.
Saturday...MVFR possible with a chance of showers and
thunderstorms. Southeast wind 5 to 10 kt becoming east.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...SPD
LONG TERM...MPG
AVIATION...
Hazardous weather outlook, Jun 5, 11:28 AM CDT, 17 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1128 AM CDT Tue Jun 5 2018

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061630-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1128 AM CDT Tue Jun 5 2018

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

A complex of thunderstorms is expected to move southeast through
much of central and southern MN, and into western WI overnight
through Wednesday morning. A few storms could be severe with
damaging winds being the primary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional storms may develop Wednesday afternoon, primarily
across far southern Minnesota. If storms do develop, severe
weather is possible.

There are chances for thunderstorms Thursday through Saturday.
The strongest storms are likely to occur Friday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

AMK

In the hours before

Special weather statement, Jun 6, 1:54 AM CDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
154 AM CDT WED JUN 6 2018

MNZ041-042-047-048-060800-
Stevens-Pope-Douglas-Todd-
154 AM CDT WED JUN 6 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT DOUGLAS...NORTHWESTERN
POPE...NORTHERN STEVENS AND TODD COUNTIES...

At 153 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Bluffton to near Melby to Silver
Bridge. Movement was east at 50 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
Alexandria, Morris, Long Prairie, Staples, Browerville, Clarissa,
Evansville, Eagle Bend, Carlos, Bertha, Brandon and Lowry.

A severe thunderstorm watch remains in effect until 600 AM CDT for
central and west central Minnesota.

LAT...LON 4635 9466 4603 9465 4595 9477 4554 9581
      4563 9626 4576 9625 4576 9576 4611 9577
      4611 9515 4637 9515
TIME...MOT...LOC 0653Z 282DEG 46KT 4648 9519 4610 9575 4576 9661
Local storm report, Jun 6, 3:09 AM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
309 AM CDT WED JUN 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     TSTM WND GST     BENSON                  45.32N 95.60W
06/06/2018  M67 MPH          SWIFT              MN   AWOS

&&
Special weather statement, Jun 6, 5:02 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
502 AM CDT WED JUN 6 2018

MNZ060>063-068>070-061045-
Anoka-Washington-Dakota-Hennepin-Carver-Ramsey-Scott-
502 AM CDT WED JUN 6 2018

...A LINE OF STRONG THUNDERSTORMS WITH GUSTY WINDS WILL IMPACT THE
TWIN CITIES METRO AREA THIS MORNING...

At 501 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Coon Rapids to Chanhassen to near
Henderson. Movement was east at 65 mph.

Winds in excess of 45 mph are possible with these storms.

Locations impacted include...
Minneapolis, St. Paul, Bloomington, Brooklyn Park, Plymouth, Eagan,
Woodbury, Maple Grove, Coon Rapids, Eden Prairie, Burnsville and
Blaine.

LAT...LON 4455 9391 4464 9377 4468 9377 4468 9388
      4489 9374 4521 9364 4530 9275 4509 9277
      4507 9280 4504 9278 4475 9281 4471 9273
      4463 9273 4463 9279 4456 9279
TIME...MOT...LOC 1001Z 263DEG 55KT 4517 9331 4487 9354 4458 9385

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 1:54 AM CDTSpecial Weather StatementMPXDouglas, Stevens, Todd66 min
Jun 6, 2:09 AM CDTSevere Thunderstorm WarningMPXDouglas, Todd51 min
Jun 6, 2:18 AM CDTSevere Thunderstorm WarningMPXPope, Stevens, Swift57 min
Jun 6, 2:20 AM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Yellow Medicine55 min
Jun 6, 3:11 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Pope, Stearns, Swift34 min
Jun 6, 3:35 AM CDTSevere Thunderstorm WarningMPXKandiyohi, Meeker, Renville25 min
Jun 6, 3:42 AM CDTSevere Thunderstorm WarningMPXMeeker, Stearns33 min
Jun 6, 3:57 AM CDTSevere Thunderstorm WarningMPXMcLeod, Meeker, Renville, Sibley, Wright48 min
Jun 6, 4:34 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Brown, Le Sueur, Nicollet, Sibley, Watonwan41 min
Jun 6, 4:50 AM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Martin, Watonwan25 min
Jun 6, 5:24 AM CDTSpecial Weather StatementMPXFaribault, Freeborn, Steele, Waseca66 min
Jun 6, 6:05 AM CDTSpecial Weather StatementMPXBarron, Dunn55 min

Nearby

Special Weather Statements in Minnesota, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.